Rex G. Carr, MD FAAPMR
Rehabilitation Medicine
45 Lyme Road Ste 102
Hanover, NH 03755-1220
1-888-645-5254
Fax 603-643-5264
 
     A Jarisch-Herxheimer Reaction (or Herx) is the name given to the onset of symptoms or worsening of symptoms in a patient who is treated for certain types of infections. It is not a side effect of the treatment. It only occurs when a treatment is helping to rid the infection. The first description of this effect was in the mid 1800's when Mercury was given to a patient with Syphilis. It was subsequently described in patients given antibiotics, if they had Relapsing Fever or Lyme Disease.

     There are examples, in the literature, of this effect occurring when treating other infections, such as certain protozoa, however, it only occurs when the correct treatment is directed to the organism. It is classically associated with the treatment of Spirochetal infections, which includes Syphilis, Relapsing Fever, and Lyme Disease.

     The theories on the mechanism of this effect vary from the bacteria releasing endotoxins as they die, to the patient's immune system releasing Cytotoxins (or similar substances) or both!

     It has been my experience that most Infectious Diseases doctors are unfamiliar with this effect, and most clinicians that treat Chronic Lyme Disease believe the earliest theory, that it was due to the Lyme bacteria releasing it's toxin as it dies. These opinions are not supported by experimentation or experience, but do persist.

     Experience and review of the scientific and clinical literature point to the effect being caused by the turning up of the immune system by the release of what is called Tumor Necrosis Factor Alpha (and perhaps others), as the antibiotic has its effect on the infecting organism.

     The most common symptoms of a "Herx" in "Lyme Disease" are muscle or joint pain, fatigue, and brain fog. Often there is a general achiness, feeling feverish, or emotional sequela, but any in the long list of possible symptoms can occur.

     In context of "Lyme Disease", I like to describe it this way:

1. The antibiotic makes the "Lyme Bacteria" ill or causes it's death and so it is no longer able to hide from the immune system.

2. The patient's immune system recognizes that the "pathogen" is there and mounts an enhanced immune response by releasing more chemicals, etc. to fight the infection
.
3. The patient feels more ill due to the release of the "immune reactants" and "cytokines"
.
4. As there are less and less "Lyme" to be affected by the particular antibiotic and dose (and therefore less recognized by the immune system), the immune system quiets down and the person feels "less bad".

     There are many things that can modify the intensity of these symptoms and therefore make the pattern more difficult to notice, such as:

                                                                                                           Physical Activity
                                                                                                           Yeast, or its die off
                                                                                                           Vitamins, Minerals, or Herbs
                                                                                                            Pain medications
                                                                                                            Antidepressants
                                                                                                            Muscle Relaxants
                                                                                                            Emotional Stress
                                                                                                             Physical Stress

     It is my belief and experience that this reaction is diagnostic and indicates the presence of a "Lyme or Lyme-Like Infection" that will improve when treated with the correct antibiotics.

     Below, are links to some articles discussing this J-H Reaction. One article not included here, is one where Relapsing fever patients were given antiboties to Tumor Necrosis Factor Alpha, before the antibiotics.... and the J-H Reaction was much less, if not gone! I believe this is the inhibition of the immune system. It is useful to know that this is the basis for some of the injectible treatments for Rheumatoid Arthritis or Psoriatic Arthritis.

1. Detection of Plasma Tumor Necrosis Factor, Interleukins 6, and 8 during the Jarisch-Herxheimer Reaction to Relapsing Fever

2. Proposed mechanisms and preventative options of Jarisch-Herxheimer reactions

3. Penicillin-Induced Jarisch-Herxheimer Reaction

                                                             Back to painfatiguelyme.com